Skip to content

Announcements

Digestive Disorders Health Center | Heartburn/GERD Health Center | Crohn's Disease Health Center | Celiac Disease Health Center | IBS Health Center | IBD Health Center | Hepatitis Community | The health professionals are not available at the current time to answer community members' questions.
Synthroid + IBS Worse?
avatar
jill4416 posted:
Hello, I have posted in the past about issues with IBS-D after gallbladder removal. I had my gallbladder removed in March, 08. My IBS-D got much better after beginning a regimen of Questran, Caltrate and Culturelle. Then this past fall I had my thyroid removed and am now on Synthroid. I have had terrible IBS every morning - cramps, spasms, diarrhea etc since starting the thyroid replacement hormone. My doctor changed my brand once and I found little relief so I am now back on 100 mcg of Synthroid. I wake up feeling horrible. The cramps start as soon as I open my eyes and the spasms last for hours. I switched my dose to before-bed from morning and back again. I have been taking peppermint oil capsules but even they do not help much. I am also still taking Questran, Caltrate and Culturelle. I am wondering if anyone has experienced a worsening of IBS after starting on Synthroid? My doctors say it is not the medication. I am so frustrated because I had finally found balance after months of struggling after my gallbladder surgery. Now I am back at square one. Any insight would be greatly appreciated! Thank you.
Reply
 
avatar
tue224 responded:
I have IBS and take synthroid but have been taking the synthroid for a long time (112 mcg). I have been taking it at night. I still have my gallbladder and thyroid. I just recently (6-7 months) started taking Bentyl 10 mg for IBS which has helped me with diarrhea, bloating and "spasms". I also watch very closely what I eat and sometimes if I have a bout of IBS, I stay away from a certain food to see if it helps. Just recently, I was eating a lot of rice and had to stop eating it every day. I eat a lot of chicken, rice, green beans and grapefruit and have substituted the rice for mashed potatoes and that has helped too. Hope this helps cuz IBS can be very aggravating to say the least!!! Sometimes you think you have it all figured out and then it flares up again!!! You said you have IBS-D? I am assuming the D is for diarrhea?? :) I used to take Zelnorm for IBS and that helped but they took that off the market. Good Luck!!
 
avatar
TrudyGERD responded:
The thyroid being mismanaged or incorrectly dosed can definitely have an affect on the thyroid. It's also possible that your previously untreated thyroid was causing symptoms that resulted in improved symptoms (like if you're prone to diarrhea, the underactive thyroid might have had a constipating symptom which resulted in more regular BMs). What are your thyroid numbers like? Have you have your Free T4 and Free T3 checked or is your doctor only treating based on TSH?
 
avatar
SueMironer responded:
I have the same problem and it is severe! I've tried low doses of Synthroid, Armour thyroid and Nature-throid and each time I have developed severe intestinal and stomach spasms either immediately, or eventually as I try to raise the thyroid dose to where it needs to be. My hypothyroid symptoms (low energy, foggy thinking, cold intolerance) improve with the thyroid medication, but my IBS gets severely worse to the point at which I've had to stop the medication each time I've tried it. The one thing that has helped (for periods of time) is to crush the thyroid pill, stir it in water, and take small sips of the medication throughout the day (after snacks and meals), while following an IBS diet. But even with this, when I start to increase the dose or get lax with my IBS diet, I get severe spasms again (and have to stop the thyroid medication because I'm in so much pain). If you have found any solutions or help I would be very interested to know. Thanks.
 
avatar
jill4416 responded:
Yes I am still having the problem. My IBS has been significantly worse since starting Synthroid in October, 2008. I tried changing brands (to Levoxyl) and it got worse so I am back on Synthroid (112 mcg). I have to take it for the rest of my life because my thyroid gland has been removed entirely. I am thinking of trying another brand to see if it helps but am doubtful. I had been taking Culturelle probiotic and it seemed to help. Then I bought a new pack of Culturelle which now says is "lactose free" and had inulin added. For some reason, my IBS got worse on the new stuff?? Can't figure out why exactly. I started taking Pearls (another brand of probiotic) and my IBS-D is worse again but it has only been a few days so I am trying to give it another week or so. Ugh. So frustrating always trying to figure out what the magic pill might be to get relief. I have tried everything...enteric coated peppermint capsules, bentyl, etc. with little relief. Sorry I can't offer much advice. I will tell you the Synthroid won't work as well if you take it with food. You are supposed to take it at least one hour before food or 2-3 hours after or it will not get absorbed properly. Have you tried probiotics at all?
 
avatar
MagPrincess responded:
My GI just recommended Align (it is expensive) But so far so good. My mother has been taking Synthroid and has IBS-D. She has also been diagnosed with Celiac disease. Probiotics also don't help her much. Just wanted to add my two cents. :wink:


Helpful Tips

Coffee and liver diseaseExpert
Did you know that drinking coffee is healthy for the liver! Studies show that a people who drank a few cups a day were less likely to scar ... More
Was this Helpful?
63 of 121 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the American Gastroenterological Association website